|Ahead of print publication
Hypertrichosis, trichomegaly, and androgenic alopecia related to cetuximab treatment
Sema Turker, Ebru Cilbir, Cengiz Karacin, Mustafa Altinbas
Department of Medical Oncology, SBU Diskapi Yildirim Beyazit Training and Research Hospital, Ankara, Turkey
Department of Medical Oncology, SBU Diskapi Yildirim Beyazit Training and Research Hospital, Ziraat Mh. Sehit Omer Halisdemir Cd., 06110 Altindag, Ankara
Source of Support: None, Conflict of Interest: None
Anti-epidermal growth factor receptor (EGFR) antibodies are mainly used in the treatment of advanced stages of solid tumors as a targeted therapy to inhibit tumor proliferation. They cause many dermatological adverse reactions through inhibition of EGFR pathway in the skin. A 39-year-old female patient diagnosed with metastatic colon adenocarcinoma received oxaliplatin, fluorouracil, and folinic acid regimen with cetuximab. The patient noticed increase in fairy hair especially at facial area as well as in the whole body beginning after the first few cycles of treatment, after 3 months. Obvious hypertrichosis, androgenic alopecia, and trichomegaly were observed. Blood tests for androgenetic alopecia and hirsutism were studied. Hormonal levels were in normal range. Upper abdominal imaging to rule out any adrenal lesion was also normal. Previous studies reported found that cetuximab may cause alopecia, hypertrichosis on face and body, and trichomegaly. We have not encountered a combination of hypertrichosis, androgenic type alopecia, and trichomegaly in the literature.
Keywords: Alopecia, cetuximab, colon cancer, hypertrichosis, trichomegaly
| > Introduction|| |
Cetuximab is a recombinant monoclonal antibody against epidermal growth factor receptor (EGFR) which is used in the treatment of RAS-wild metastatic colorectal carcinoma and head and neck cancers. Dermatological toxicities can be seen frequently. Hypertrichosis, trichomegaly, and alopecia are also among the reported toxicities. Here, we report a case of RAS-wild type metastatic colon cancer treated with cetuximab and combination chemotherapy; developing hypertrichosis, trichomegaly, and androgenic alopecia. Previous studies reported found that cetuximab may cause alopecia, hypertrichosis on face and body, and trichomegaly. We have not encountered a combination of hypertrichosis, androgenic type alopecia, and trichomegaly in the literature.
| > Case Report|| |
A 39-year-old female patient attended to the hospital with the complaint of abdominal pain. Computed tomography showed tumor thickening of the colon and multiple metastatic lesions in the liver. Colonoscopy revealed an ulcerated mass lesion at hepatic flexure. Biopsy of this lesion was adenocarcinoma. Molecular analysis for K-RAS and N-RAS was wild type. She received oxaliplatin, fluorouracil, and folinic acid regimen with cetuximab. The patient noticed increase in fairy hair especially at the face but also in the whole body beginning after the first few cycles of treatment. After 3 months of treatment, she was evaluated in the clinic while hospitalized due to febrile neutropenia. Obvious hypertrichosis [Figure 1], androgenic alopecia [Figure 2], and trichomegaly [Figure 3] were observed. Hormone levels for andogenetic alopecia and hirsutism, upper abdominal imaging to rule out any adrenal lesions were normal (Thyroid-stimulating hormone: 0.58 UI/mL, Follicle-stimulating hormone: 9.07 IU/mL, Luteinizing hormone: 9.59 IU/mL, Adrenocorticotropic hormone (ACTH) <5 pg/mL. Cortisol: 10.07 pg/mL. Total Testosterone:0.1 ng/mL. Free Testosterone:0.73 pg/mL. Dehydroepiandrosterone sulfate: 21 ug/dL. 17-OH Progesterone: 0.118ng/mL). So the disregularity in hair distribution of the patient was thought to be an adverse reaction of anti-EGFR therapy.
| > Discussion|| |
The EGFR, a 170-kd transmembrane glycoprotein, is a member of type 1 receptor tyrosine kinase family. The EGFR is physiologically expressed in epithelial tissues and hair follicles, where it contributes to epidermal proliferation, differentiation, and hair growth., Anti-EGFR antibodies are mainly used in the treatment of advanced stages of solid tumors as a targeted therapy to inhibit tumor proliferation. They cause many dermatological adverse reactions through inhibition of EGFR pathway in the skin. They interact with keratinocyte proliferation, differentiation, and growth of normal hair follicle. As a result of high expression of EGFRs in epidermis, hair follicles, and sebaceous glands; the most frequent adverse reactions observed in patients on anti-EGFR therapy are the dermatologic ones., Acneiform eruptions, xerosis, pruritus, nail/periungual alterations, regulatory abnormalities of hair growth (usually manifested as alopecia of the scalp and trichomegaly of the eyelashes/hypertrichosis of the face), and telangiectasia have all been observed. EGFR signaling is involved in the initiation of the anagen phase of the hair cycle and acts as an important regulator of the hair growth phase. The disruption of this phase with EGFR inhibitors leads to the disorganized formation of the hair follicle and manifests as abnormalities such as finer, curlier, and more brittle hair and both scarring and nonscarring alopecia.,
In this patient, we thought that androgenic alopecia, trichomegaly, and hypertrichosis are a result of these disorganized hair follicles causing increase in hairs at some parts of body and shedding of the hair at some parts. We looked at the hormonal levels and adrenal imaging to rule out androgenic pathologies. Cetuximab caused disruption of the normal differentiation and growth of hair follicles, causing peripheric hypertrichosis and shedding of the hair on the scalp but in a manner as hypoandrogenism. Previous studies reported found that cetuximab may cause alopecia, hypertrichosis on face and body, and trichomegaly. We have not encountered a combination of hypertrichosis, androgenic type alopecia, and trichomegaly in the literature.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| > References|| |
Ehmann LM, Ruzicka T, Wollenberg A. Cutaneous side-effects of EGFR inhibitors and their management. Skin Therapy Lett 2011;16:1-3.
Segaert S, Tabernero J, Chosidow O, Dirschka T, Elsner J, Mancini L, et al.
The management of skin reactions in cancer patients receiving epidermal growth factor receptor targeted therapies. J Dtsch Dermatol Ges 2005;3:599-606.
Lynch TJ Jr., Kim ES, Eaby B, Garey J, West DP, Lacouture ME, et al.
Epidermal growth factor receptor inhibitor-associated cutaneous toxicities: An evolving paradigm in clinical management. Oncologist 2007;12:610-21.
Li T, Perez-Soler R. Skin toxicities associated with epidermal growth factor receptor inhibitors. Target Oncol 2009;4:107-19.
Galimont-Collen AF, Vos LE, Lavrijsen AP, Ouwerkerk J, Gelderblom H. Classification and management of skin, hair, nail and mucosal side-effects of epidermal growth factor receptor (EGFR) inhibitors. Eur J Cancer 2007;43:845-51.
Vergou T, Stratigos AJ, Karapanagiotou EM, Matekovits AE, Dilana KD, Tsimboukis S, et al.
Facial hypertrichosis and trichomegaly developing in patients treated with the epidermal growth factor receptor inhibitor erlotinib. J Am Acad Dermatol 2010;63:e56-8.
Kerob D, Dupuy A, Reygagne P, Levy A, Morel P, Bernard BA, et al.
Facial hypertrichosis induced by cetuximab, an anti-EGFR monoclonal antibody. Arch Dermatol 2006;142:1656-7.
Fischer R, Blackmon J, Rajpara A. Cetuximab-induced crusted pustular eruption with patchy alopecia. Dermatol Online J 2014;20. pii: 13030/qt0xp3r74p.
Cohen PR, Escudier SM, Kurzrock R. Cetuximab-associated elongation of the eyelashes: Case report and review of eyelash trichomegaly secondary to epidermal growth factor receptor inhibitors. Am J Clin Dermatol 2011;12:63-7.
[Figure 1], [Figure 2], [Figure 3]